Thunderstorm Wind, Scotland
- When
- May 14, 5:00 PM CST
- Where
- Scotland County, Gorin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.367, -92.033
An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance induced a surface low pressure on a boundary across Eastern Iowa that moved into Northwest Illinois and far Northeast Missouri. Subsequent thunderstorms that developed were prolific hail producers due to extremely cold air aloft. Additional outflow boundaries produced by the initial thunderstorms created new storms and brief funnel clouds that fortunately never touched down. Pea sized hail (0.25 inch) continued continuously for 20 minutes in Princeton, Illinois and covered the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 14, 2:25 PM CST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 325 PM CDT WED MAY 14 2003 STACKED SYSTEM SPINNING OVER ERN SD EARLY THIS MORNING IS DROPPING SOUTHEAST. COMBINATION OF COOL POOL ENHANCING STEEP LAPSE RATES AND LOW LEVEL CONVERGENCE GENERATING SCATTERED NEAR SEVERE TO SEVERE TSRA. MAINLY LARGE HAIL REPORTS SO FAR. NEXT LINE JUST WEST OF CWA MAY HAVE SOME WIND CONCERNS WITH LAPS CAPES UP TO 1400 J/KG TO FEED ON. EXPECT SEVERE THREAT TO END MID TO LATE EVENING AS UPPER LOW MOVES INTO SERN IA. MODELS IN GOOD AGREEMENT THROUGH FRIDAY ROTATING UPPER LOW INTO THE NORTHERN GREAT LAKES. INVERTED TROF HANGS UP OVER IA THURSDAY. WITH HIGH LOW LEVEL RH NEAR TROF...THERE WILL BE A THREAT OF SOME -RA AT LEAST THROUGH 18Z. STALLED SURFACE FRONT TO OUR SOUTH AND HIGH PRESSUE RIDGE BUILDING THROUGH THE NORTHERN GREAT LAKES EAST TO NORTHEAST FLOW WILL SETUP OVER CWA THURSDAY AFTERNOON INTO FRIDAY. LOW LEVELS NEVER DRY OUT TO ANY EXTENT. SO WITH SOME CLOUDS AND COOL NE FLOW...STILL AT OR BELOW COOLER MOS NUMBERS. MODELS BRING SOUTHERN STREAM S/W OUT OF THE SW U.S. THURSDAY NIGHT AND FRIDAY. LOW PRESSURE DEVELOPS ALONG STALLED SURFACE BOUNDARY AND MOVES INTO NRN OK BY 00Z SAT. GFS OMEGA SUGGEST THAT PCPN MAY MAKE IT AS FAR N AS SOUTHERN CWA FRIDAY AFTERNOON. HOWVER FORCING THAT FAR N IS WEAK AND PCPN WILL BE FIGHTING NORTHEAST FLOW...SO WILL LEAVE FCST DRY. NO BIG CHANGES IN THE EXTENDED. CWA IN BETWEEN STREAMS EARLY IN THE PERIOD. MODELS IN GOOD AGREEMENT SATURDAY MOVING SRN STREAM SYSTEM ACROSS SOUTHERN MO/NRN AR KEEPING NORTHERN EDGE OF PCPN JUST TO OUR SOUTH. FAIRLY POTENT NRN STREAM TROUGH STILL PROGGED THROUGH REGION BY MID WEEK. THERE ARE SOME MODEL DIFFERENCES WITH THIS SYSTEM. UKMET CLOSES AN H5 LOW OFF OVER SOUTHERN CANADA BY EARLY MONDAY AND MOVES IT SLOWLY ACROSS CENTRAL CANADA THROUGH WEDNESDAY. ECMWF AND GFS ARE IN BETTER AGREEMENT WITH OPEN WAVE DRIVING A COLD FRONT THROUGH TUESDAY AND WILL CONTINUE CURRENT MENTION OF TSRA TUESDAY. WILL GO DRY FOR WEDNESDAY...BUT LOOKS WINDY WITH TIGHT SURFACE PRESSURE GRADIENT OVER REGION AHEAD OF STRONG HIGH PRESSURE OVER THE NORTHERN PLAINS. DVN... IA...NONE. IL...NONE. MO...NONE. DLF
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-151000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT WED MAY 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE AREA THIS MORNING TAKING THE RAIN AND ISOLATED THUNDERSTORM THREAT WITH IT. THIS AFTERNOON INTO THIS EVENING A STRONGER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE AREA. COLD AIR ALOFT WILL ALLOW THUNDERSTORMS TO REDEVELOP BRINGING A THREAT OF HAIL. MOST OF THE HAIL SHOULD ONE HALF INCH OR LESS...HOWEVER SOME OF THE STRONGER STORMS MAY PRODUCE HAIL UP TO AN INCH. AFTER SUNSET THE THUNDERSTORMS WILL DISSIPATE WITH SCATTERED SHOWERS EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND. HOWEVER ANY REPORTS OF HAIL THIS AFTERNOON AND EVENING WILL BE APPRECIATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn SF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM BRANDON IA .25 INCH HAIL
05/14/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM KEYSTONE IA .88 INCH HAIL
05/14/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM URBANA IA .75 INCH HAIL
05/14/03 BENTON REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0541 PM INDEPENDENCE IA HEAVY RAIN
05/14/03 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0552 PM TODDVILLE IA .5 INCH HAIL
05/14/03 LINN REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM GORIN MO 60 MPH TSTM GUST
05/14/03 SCOTLAND REPORTED BY STORM
SPOTTER.The Quad Cities radar (KDVN), 184 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
2 thunderstorm wind. Local standard time, as filed.
12 inch tree limbs down
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359309, 5359310.